Alert archive / Maine / Flash Flood Warnings in 2023

Flash Flood Warning 13, NWS Gray, ME

June 26, 2023Franklin County, Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Jun 26, 2023, 6:17 AM EDT for Franklin County, Oxford County, Maine. It was in force for 6 hr. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 26, 2023, 6:17 AM EDT (10:17 UTC)
Expired
Jun 26, 2023, 12:00 PM EDT
In force
6 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, ME, Oxford County, ME

The radar

The Portland,ME radar (KGYX), 99 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 26, 8:10 AM EDTFLASH FLOODAndover, MEWater rescue on Elm Street in Andover.
Jun 26, 8:16 AM EDTFLASH FLOODAndover, MEAndover Route 120 is closed due to flooding from Route 5 to Roxbury Pond Road.
Jun 26, 8:45 AM EDTFLASH FLOOD3 S Roxbury, MEState Route 17 is closed in Roxbury due to flooding from Frye Crossover Road to Black Ridge Road.
Jun 26, 9:30 AM EDTFLASH FLOOD2 Wnw Andover, MEWyman Hill Road bridge is washed out along with culvert washouts on nearby Cross Road in Andover.
Jun 26, 9:30 AM EDTFLASH FLOOD3 Nne Andover, MESouth Arm Rd is closed due to a major wash out in Andover.
Jun 26, 9:30 AM EDTFLASH FLOOD3 W Andover, MEMultiple areas of East B Hill Road are partial washed out with road damage in Andover.
Jun 26, 10:00 AM EDTFLOOD2 Wsw Weld, MEWest Side Road near the intersection of Webb Bear Road is closed due to flooding in Weld.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 113 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 10.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2023-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2023-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
1119 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

873 
WGUS51 KGYX 261017
FFWGYX
MEC007-017-261315-
/O.NEW.KGYX.FF.W.0013.230626T1017Z-230626T1315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
617 AM EDT Mon Jun 26 2023

The National Weather Service in Gray has issued a

* Flash Flood Warning for...
  Southwestern Franklin County in western Maine...
  Central Oxford County in western Maine...

* Until 915 AM EDT.

* At 617 AM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Farmington, Bethel, Rumford, Jay, Dixfield, Canton, Andover, 
  Errol, Weld and Mexico.

This includes the following Rec locations...
Old Speck Mountain, Grafton Notch, Mount Blue, Screw Auger Falls, 
Goose Eye Mountain, Speck Pond, Table Rock, Baldpate Mountain, Old 
Blue Mountain, Bemis Mountain and Elephant Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4489 7030 4453 7009 4446 7102 4449 7102
      4450 7102 4456 7103 4461 7103 4466 7103
      4471 7103 4474 7104 4475 7104 4476 7104
      4480 7104

FLASH FLOOD...RADAR INDICATED

$$

Tubbs
1 follow-up statement
348 
WGUS51 KGYX 261300
FFWGYX
MEC007-017-261600-
/O.EXT.KGYX.FF.W.0013.000000T0000Z-230626T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Gray ME
900 AM EDT Mon Jun 26 2023

The National Weather Service in Gray has extended the

* Flash Flood Warning for...
  Southwestern Franklin County in western Maine...
  Central Oxford County in western Maine...

* Until noon EDT.

* At 900 AM EDT, Trained weather spotters and Law Enforcement 
  reported between 2 and 6 inches of rain has fallen and that flash 
  flooding is occurring. For the most part, the rain has ended but 
  runoff will continue for the rest of the morning.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Rumford, Dixfield, Andover, Weld, Mexico, Grafton, Phillips, 
  Carthage, Hanover and Byron.

This includes the following Rec locations...
Old Speck Mountain, Grafton Notch, Screw Auger Falls, Table Rock, 
Baldpate Mountain, Old Blue Mountain and Elephant Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4485 7047 4460 7045 4454 7045 4450 7084
      4453 7095 4462 7096 4475 7094

FLASH FLOOD...OBSERVED

$$

MLE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 3:52 AM EDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 26, 3:52 AM EDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Gray ME
352 AM EDT Mon Jun 26 2023

.SYNOPSIS...
A backdoor cold front will cross today, cooling things off
significantly while the chances for showers and thunderstorms
still exists. This front stalls across the area Tuesday, lifting
back north as a weak warm front. Thunderstorms will be possible
Tuesday afternoon before continued unsettled weather through
mid and late week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A backdoor cold front will enter the region today. This will
lead to cooler temperatures today, especially over Maine and in
particular the Midcoast region with may be limited to the upper
50s for afternoon highs. Warmer conditions can be expected over
southern and western New Hampshire away from the marine layer with
readings in the 70s.

Areas of fog will continue this morning. Scattered showers can
be expected as well as a strong upper level trough approaches
from the west. A moisture rich southeasterly gradient will
increase as well today. Instability increases somewhat this
afternoon with the possibility of thunderstorms, mainly over New
Hampshire and far western maine. Some of the precipitation may
be locally heavy with the possibility of flooding over western
areas.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/...
A repeat performance is expected tonight with areas of fog and
showers becoming more widespread with time leading into Tuesday.
A few thunderstorms with locally heavy rain may occur as well.
As the southeasterly flow continues to increase, showers will
expand in areal extent, reaching the coastline as well. Heaviest
precipitation will likely continue to be over New Hampshire and
the southeast facing higher terrain as upslope conditions
continue.

Temperatures will be slightly warmer on Tuesday, but still below
normal for this time of the year. 70s can be expected in most
areas with the exception of the Midcoast region once again. They
will be limited to the 60s with an onshore flow of the chilly
Gulf of Maine waters. Temperatures may top out near 80 degrees
over southern New Hampshire. This will further destabilize the
atmosphere where gusty storms are possible during the afternoon.
This is in good agreement with the latest SPC day one outlook.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Overview: Unsettled and humid conditions will continue through
much of the extended portion of the forecast as persistent
troughing lingers over the eastern CONUS, allowing for deep
southerly flow. This will result in the risk for daily scattered
showers and thunderstorms, although periods of dry conditions
will be mixed in between.

Impacts: Scattered showers and thunderstorms will be capable of
producing locally heavy rainfall through at least Friday, which
could result in localized instances of flash flooding and river
rises.

Forecast Details: Deep southerly tropical flow will remain firmly in
place on Tuesday night as we sit under a large trough of low
pressure. This will allow for numerous showers through the night
with a waning threat for thunder overnight. Any showers and
lingering thunderstorms will be capable of producing locally
heavy rainfall. Overnight lows will only fall into the 60s and
small dew point depressions will likely result in the formation
of fog overnight.

Similar unsettled and humid conditions will then continue
on Wednesday and Wednesday night as troughing persists and a series
of weak waves round the base of the trough. Locally heavy rainfall
will remain a possibility, especially across the upslope regions as
well as possibly along the coast if the interior warms enough above
current SSTs, which are in the lower to middle 60s. It should be
noted that while some locations are likely to receive a rather
substantial amount of rainfall, other locations may miss out
and only receive lower amounts depending on shower/storm
coverage. Highs will generally be into the 70s with lows into
the 60s and overnight fog will once again be likely.

The LLJ will then move east of the region on Thursday but a
weak sfc low may develop over southern New England, which
combined with continued moisture rich southerly flow will likely
result in additional scattered showers and rumbles of thunder.
High temperatures will generally remain into the 70s with dew
points into the 60s. Latest ensemble guidance suggests that the
trough may begin to break down some by the end of the week or
next weekend with gradually lowering PWATs, although given the
expectation for the NAO to remain in a negative phase wouldn't
expect a major pattern change in the near future.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Short Term...Early this morning once again we will see areas of
fog that will likely bring IFR to LIFR restrictions. The
unsettled pattern continues throughout the day with scattered
showers and isolated thunderstorms mainly over the western
portions of the forecast area with IFR and MVFR conditions.
Showers become more widespread on Tuesday with the possibility
of a strong thunderstorm over southern New Hampshire.

Long Term...MVFR to IFR restrictions are likely to persist
through Friday with periods of VFR mixed in between outside of
any SHRA/TSRA. Low ceilings and FG are likely each night through
the early morning hours, which may result in LIFR restrictions
at times.

&&

.MARINE...
Short Term...Winds and seas remain below SCA thresholds today
while a moist southerly flow pattern continues in tonight. A
southeasterly gradient will increase on Tuesday into Tuesday
night. This will bring SCA conditions back to the region along
with building seas.

Long Term...SCA conditions are likely through the middle of the
week as southerly winds gust to around 25 kts and seas remain
elevated at 4-6 ft outside the bays. Marine fog is also
likely, especially during the overnight hours.

&&

.HYDROLOGY...
A very moist air mass in place along with very weak steering
flow will allow for very slow moving showers and thunderstorms
tonight. This may allow for localized flash flooding.

Continued unsettled, moist pattern will lead to showers and
storms in the region this week. Breaks in between more
persistent rains will help keep a more widespread flood threat
low, but river rises are expected through the week, some
approaching or surpassing minor flood stage. Of greater
confidence will be flashy tributaries of the Merrimack River
(Pemigewasset, Suncook, etc) and the Saco/Swift in Maine.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...None.

&&

NEAR/SHORT TERM...Cannon
LONG TERM...Tubbs
Hazardous weather outlook, Jun 26, 4:09 AM EDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
409 AM EDT Mon Jun 26 2023

NHZ007-008-011>013-015-270815-
Sullivan-Merrimack-Cheshire-Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today will be capable of
producing locally heavy rainfall, gusty winds, and small hail.
Isolated instances of flash flooding remain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms are expected through much of the
upcoming week. This will bring a continued threat for flash flooding,
although confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ007-012-018-033-NHZ001>006-009-010-014-270815-
Northern Oxford-Southern Oxford-Interior York-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Belknap-Strafford-Coastal Rockingham-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for southwest Maine, western
Maine, central New Hampshire, northern New Hampshire and southern
New Hampshire.

.DAY ONE...Today and tonight.

Scattered showers and thunderstorms today will be capable of
producing locally heavy rainfall. Isolated instances of flash
flooding remain possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Additional showers and thunderstorms are expected through much of the
upcoming week. This will bring a continued threat for flash flooding,
although confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ008-009-013-014-019>028-270815-
Northern Franklin-Central Somerset-Southern Franklin-
Southern Somerset-Central Interior Cumberland-Androscoggin-Kennebec-
Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-
Knox-Coastal Waldo-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine, west central Maine and western Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and thunderstorms are expected through much of the upcoming
week. This will bring a continued threat for flash flooding, although
confidence on location and timing is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ150>154-270815-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
409 AM EDT Mon Jun 26 2023

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Locally dense fog is possible across the waters today, especially
through this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Locally dense fog is possible across the waters this upcoming week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 26, 1:02 AM EDT, 5 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
102 AM EDT Mon Jun 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Rain             5 N Bristol             43.66N 71.72W
06/25/2023  M2.23 inch       Grafton            NH   Trained Spotter

&&

HAT
Special weather statement, Jun 26, 5:46 AM EDT, 31 minutes before
Special Weather Statement
National Weather Service Gray ME
546 AM EDT Mon Jun 26 2023

MEZ023>028-NHZ014-261245-
Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-
Coastal Waldo-Coastal Rockingham-
Including the cities of Biddeford, Saco, Old Orchard Beach,
Kittery, Portland, Cape Elizabeth, South Portland, Westbrook,
Yarmouth, Brunswick, Arrowsic, Bath, Phippsburg, Bowdoinham,
Topsham, Bowdoin, Whitefield, Dresden, Alna, Bremen, Bristol,
Damariscotta, Newcastle, Boothbay Harbor, Wiscasset, Waldoboro,
Owls Head, Rockland, Appleton, Camden, Hope, Rockport, Thomaston,
Belfast, Northport, Searsmont, Lincolnville, Greenland,
Portsmouth, Rye, Hampton, Hampton Falls, North Hampton,
and Seabrook
546 AM EDT Mon Jun 26 2023

...Patchy dense fog early this morning...

Patchy dense fog will continue across portions of the Midcoast
and Southwest Coast of Maine as well as the Seacoast of New
Hampshire during the morning commute. Visibilities will drop down
to a quarter mile or less at times. Travel with caution and allow
extra time to reach your destination.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:13 PM EDTAreal Flood AdvisoryGYXKennebec, Somerset, Waldo2 hr
Jun 25, 8:21 PM EDTAreal Flood AdvisoryGYXFranklin114 min
Jun 25, 8:38 PM EDTFlash Flood WarningGYXFranklin99 min
Jun 26, 3:19 AM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Oxford, York3 hr
Jun 26, 4:22 AM EDTAreal Flood AdvisoryGYXAndroscoggin, Cumberland, Franklin, Oxford3 hr
Jun 26, 6:25 AM EDTDense Fog AdvisoryGYXCumberland, Knox, Lincoln, Sagadahoc, Waldo, York3 hr
Jun 26, 7:48 AM EDTRiver Flood WarningGYXOxford6 hr
Jun 26, 12:07 PM EDTAreal Flood WarningGYXFranklin, Oxford3 hr
Jun 26, 2:27 PM EDTFlood WatchGYXFranklin, Oxford32 hr

Nearby

Flash Flood Warnings in Maine, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.